Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Representation of semigroups as systems of compact convex sets


Authors: H. Ratschek and G. Schröder
Journal: Proc. Amer. Math. Soc. 65 (1977), 24-28
MSC: Primary 20M30
DOI: https://doi.org/10.1090/S0002-9939-1977-0486260-7
MathSciNet review: 0486260
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Under Minkowski addition and scalar multiplication the system of all compact convex subsets of $ {R^n}$ is an R-semigroup, i.e. a semigroup over the operator domain R of real numbers with certain conditions for the operation of R on the semigroup. Conversely, there is the question: When is an abstract R-semigroup isomorphic to a system $ \mathfrak{S}$ of compact convex subsets of a suitable locally convex space? In this paper a necessary and sufficient condition for the existence of such a representation is given. This condition remains valid if, for the representing structures $ \mathfrak{S}$, systems of closed, bounded convex subsets with the closed Minkowski addition as addition are permitted. Finally, every R-semigroup of compact convex subsets of any locally convex space is isomorphic to a system of rectangular parallelepipeds of some vector space.


References [Enhancements On Off] (What's this?)

  • [1] P. M. Cohn, Universal algebra, Harper and Row, New York, 1965. MR 31 #224. MR 0175948 (31:224)
  • [2] G. Ewald and G. C. Shephard, Normed vector spaces consisting of classes of convex sets, Math. Z. 91 (1966), 1-19. MR 0187143 (32:4597)
  • [3] L. Hörmander, Sur la fonction d'appui des ensembles convexes dans un espace localement convexe, Ark. Mat. 3 (1955), 181-186. MR 0068112 (16:831e)
  • [4] M. G. Rabinovich, Some classes of spaces of convex sets and their extensions, Sibirsk. Mat. Ž. 8 (1967), 1405-1415. MR 0222600 (36:5650)
  • [5] H. Radström, An embedding theorem for spaces of convex sets, Proc. Amer. Math. Soc. 3 (1952), 165-169. MR 0045938 (13:659c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20M30

Retrieve articles in all journals with MSC: 20M30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1977-0486260-7
Keywords: Representation of semigroups, systems of compact convex sets
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society